[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
Purchase Options:
[Skip to Content Landing]
Views 2,274
Citations 0
News From the Food and Drug Administration
December 4, 2018

Warning on Warfarin Monitoring

JAMA. 2018;320(21):2193. doi:10.1001/jama.2018.18789

The FDA expected patients and physicians who use at-home or in-the-office medical devices that monitor warfarin levels to have accurate test strips by late November after a Class I recall, the most serious type.

Roche Diagnostics voluntarily recalled more than 1.1 million packages of its CoaguChek XS PT Test Strips that were distributed nationally between January 12 and October 29. “Using faulty strips can lead to serious errors in medication dosage that could cause serious harm or death in some patients,” Jeffrey Shuren, MD, director of the FDA’s Center for Devices and Radiological Health, said in a statement.

The warning was based on about 90 device reports and reports of 2 patients who had strokes. According to the agency, the test strips provided inaccurate international normalized ratio (INR) results, which indicate how well warfarin prevents blood clots.

Recalled strips showed INR results higher than they actually were, which may lead to insufficient warfarin dosing and an increased risk of dangerous blood clots. Incorrect INR results are particularly risky for patients with mechanical heart valves, atrial fibrillation, or other conditions that increase their chances of having a stroke.

Back to top
Article Information

Note: Source references are available online through hyperlinks embedded in the article text.

×